Alert archive / Texas / Flash Flood Warnings in 2024

Flash Flood Warning 17, NWS Midland/Odessa, TX

May 4, 2024Reagan County, Upton County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at May 4, 2024, 8:29 PM CDT for Reagan County, Upton County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2024, 8:29 PM CDT (01:29 UTC)
Expired
May 4, 2024, 10:30 PM CDT
In force
2 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Reagan County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 95 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.5 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2024-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2024-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
1512 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.3

Open this sounding in Storm Lab

The text

As transmitted.

089 
WGUS54 KMAF 050129
FFWMAF
TXC383-461-050330-
/O.NEW.KMAF.FF.W.0017.240505T0129Z-240505T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
829 PM CDT Sat May 4 2024

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Southern Reagan County in western Texas...
  Southeastern Upton County in western Texas...

* Until 1030 PM CDT.

* At 829 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. The expected rainfall rate is 2 
  to 3 inches in 1 hour. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Big Lake, Rankin, Reagan County Airport, Best and Stiles.

This includes the following streams and drainages...
  Live Oak Creek, Rankin Draw, High Lonesome Draw, Centralia Draw, 
  Big Jim Draw, Fivemile Creek, South Mustang Draw, Isaac Draw and 
  Schneemann Draw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3141 10127 3108 10127 3108 10197 3141 10198

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-3 INCHES IN 1 HOUR

$$

James DeBerry
1 follow-up statement
129 
WGUS74 KMAF 050201
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
901 PM CDT Sat May 4 2024

TXC383-461-050330-
/O.CON.KMAF.FF.W.0017.000000T0000Z-240505T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Reagan TX-Upton TX-
901 PM CDT Sat May 4 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT THIS 
EVENING FOR SOUTHERN REAGAN AND SOUTHEASTERN UPTON COUNTIES...

At 901 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. The expected rainfall rate is 2 to 3 
inches in 1 hour. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Big Lake, Rankin, Reagan County Airport, Best and Stiles.

This includes the following streams and drainages...
  Live Oak Creek, Rankin Draw, High Lonesome Draw, Centralia Draw, 
  Big Jim Draw, Fivemile Creek, South Mustang Draw, Isaac Draw and 
  Schneemann Draw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3141 10127 3108 10127 3108 10197 3141 10198

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-3 INCHES IN 1 HOUR

$$

James DeBerry

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 4, 3:13 PM CDT, 5 hours 16 minutes earlier.

Area forecast discussion, May 4, 3:13 PM CDT, 5 hours 16 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
313 PM CDT Sat May 4 2024

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.SHORT TERM...
(This afternoon through Sunday night)
Issued at 243 PM CDT Sat May 4 2024

Severe weather today is the main weather concern in the short
term. A cold front currently located near the I-20 corridor is
moving south with cool northeasterly winds moving in behind.
Convergence along the front will be a source for thunderstorm
initiation and these storms will move northeast into the cooler
air behind the front. This will cause these storms to become
elevated and greatly diminish the tornado threat though very large
and damaging hail will still be possible and a significant threat.
A Severe Thunderstorm Watch is in effect for southeastern New
Mexico and the Permian Basin. South of the front, warm and moist
air will destabilize due to an approaching disturbance and daytime
heating and strong directional shear will provide a favorable
environment for severe and tornadic thunderstorms. A Tornado Watch
is in effect for the Trans Pecos and eastern Big Bend. Storms from
both watch areas are expected to merge into a line later this
evening changing the severe threat to a straight line wind and
large hail threat as it exits the Permian Basin to the east.
Cool air settling in behind the front will make for a beautiful
Sunday with highs ranging from the upper 70s to upper 80s for most
areas. The only 90s will be along the Rio Grande.

Hennig

&&

.LONG TERM...
(Monday through Friday)
Issued at 243 PM CDT Sat May 4 2024

Quiet but warm weather returns to the forecast for the start of
the new week. As a strong upper-low begins to open and move into
the northern Great Plains, taking on a negative tilt, this acts to
push the dryline to the east as zonal flow develops. This zonal
flow is expected to be maintained through the first half of the
week through at least Wednesday. What this translate to is
temperatures mainly in the 90s, with 80s in the higher elevations
and 100s in the Big Bend each day. Dry conditions with a fair bit
of sunshine for all. This begins to change as a conglomeration of
shortwaves congeals into a broad trough extending from the Great
Lakes to the central Rockies. The developing pattern with
shortwaves rounding its base aide in pushing a cold front through
the region by late week. Slightly cooler temperatures begin to
stream into the northern part of the area by Thursday with
portions of the Permian Basin remaining more in the 80s. The cold
front is then expected to clear the region by Friday ushering in
mostly 80s and even some 70s across the area. Beyond this point,
the forecast becomes chaotic and messy. At this time, an upper low
appears to develop near the Great Salt Lake. This puts our region
back under southwest flow aloft with lee troughing allowing
moisture to finally slide back west. Whether this will coincide
with any disturbances or bring enough moisture for appreciable
rainfall remains to be seen. Other than this hope by next weekend
we are dry overall.

&&

.AVIATION...
(18Z TAFS)
Issued at 1245 PM CDT Sat May 4 2024

A cold front is moving through the area shifting winds around from
the northeast. The front will cause SHRA/TS to develop 18-21Z directly
affecting MAF/FST and close enough to the remaining terminals to
affect local flying. TS moves east of the terminals near 00Z. MVFR
CIGs will develop after 06Z and remain through the remainder of
the TAF period.

&&

.FIRE WEATHER...
Issued at 243 PM CDT Sat May 4 2024

A cold front will bring cooler temperatures and higher humidities
over the weekend reducing the fire weather threat. Warmer
temperatures and stronger winds increase the fire threat in
southeastern New Mexico and the upper Trans Pecos Monday and
Tuesday. Possible rainfall Saturday will determine fine fuel
moisture levels so a better idea for the potential for critical
fire conditions will be known for the next forecast. Elevated to
near critical conditions continue through Thursday before some
improvement is seen Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               59  78  65  90 /  70  10  10   0
Carlsbad                 58  88  58  88 /  40  10   0   0
Dryden                   65  82  67  94 /  60  50   0   0
Fort Stockton            62  85  63  94 /  60  30   0   0
Guadalupe Pass           55  81  58  78 /  20   0   0   0
Hobbs                    56  80  59  87 /  40  10  10   0
Marfa                    51  85  51  88 /  20  10   0   0
Midland Intl Airport     60  79  65  91 /  50  10   0   0
Odessa                   61  80  66  91 /  50  10   0   0
Wink                     60  86  63  93 /  40  20   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...10
LONG TERM....91
AVIATION...10
Hazardous weather outlook, May 4, 1:53 PM CDT, 6 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
153 PM CDT Sat May 4 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-051900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
153 PM CDT Sat May 4 2024 /1253 PM MDT Sat May 4 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Widespread thunderstorms are expected to develop this afternoon and
continue tonight, with a threat for very large hail, damaging winds,
and tornadoes. There is also the threat of very heavy rainfall and
the potential for flash flooding. Severe Thunderstorm Watch 183 is in
effect until 10 PM CDT/ 9 PM MDT.

Lightning and gusty, erratic winds could pose a risk for fire starts
across western areas this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Critical fire weather is expected next week across western portions
of the area from Monday afternoon through Thursday before fire
weather concerns start to decrease Friday.

High winds are possible Monday through Thursday next week across the
Guadalupe and Delaware Mountains and surrounding foothills.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, May 4, 7:01 PM CDT, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
701 PM CDT Sat May 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     Hail             27 SW Bakersfield       30.57N 102.57W
05/04/2024  E2.50 Inch       Pecos              TX   Public

            Report from mPING: Tennis Ball (2.50 in.).

&&
Local storm report, May 4, 7:02 PM CDT, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
702 PM CDT Sat May 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     Hail             27 N Longfellow         30.55N 102.56W
05/04/2024  E1.25 Inch       Pecos              TX   Public

            Report from mPING: Half Dollar (1.25 in.).

&&
Local storm report, May 4, 7:03 PM CDT, 1 hour 26 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
703 PM CDT Sat May 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     Tstm Wnd Gst     3 NW Wink               31.78N 103.20W
05/04/2024  M62 MPH          Winkler            TX   ASOS

            ASOS station KINK Wink.

&&
Local storm report, May 4, 7:08 PM CDT, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
708 PM CDT Sat May 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     Flash Flood      4 W West Odessa         31.85N 102.57W
05/04/2024                   Ector              TX   Public

            Report from mPING: Street/road flooding;
            Street/road closed; Vehicles stranded.

&&
Local storm report, May 4, 7:36 PM CDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
736 PM CDT Sat May 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     Hail             27 SE Fort Stockton     30.59N 102.59W
05/04/2024  E3.00 Inch       Pecos              TX   Storm Chaser

&&
Special weather statement, May 4, 7:42 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
742 PM CDT Sat May 4 2024

NMZ028-TXZ273-050130-
Eddy County Plains NM-Eastern Culberson County TX-
742 PM CDT Sat May 4 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN EDDY AND NORTH
CENTRAL CULBERSON COUNTIES THROUGH 830 PM CDT/730 PM MDT/...

At 742 PM CDT/642 PM MDT/, Doppler radar was tracking a strong
thunderstorm 16 miles south of Whites City, or 27 miles east of Pine
Springs, moving north at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Malaga, Whites City, and Carlsbad Caverns National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southeastern New Mexico.

&&

LAT...LON 3183 10427 3189 10447 3229 10437 3222 10396
TIME...MOT...LOC 0042Z 199DEG 23KT 3194 10434

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

93

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:03 PM CDTFlash Flood WarningMAFGlasscock, Midland, Reagan, Upton3 hr
May 4, 7:05 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry55 min
May 4, 7:18 PM CDTSevere Thunderstorm Warning Destructive damage threatMAFTerrell42 min
May 4, 7:24 PM CDTSevere Thunderstorm WarningMAFReagan, Upton66 min
May 4, 7:33 PM CDTFlash Flood WarningMAFBorden, Mitchell, Scurry117 min
May 4, 7:51 PM CDTSevere Thunderstorm Warning Destructive damage threatMAFTerrell39 min
May 4, 8:03 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFTerrell42 min
May 4, 8:06 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFPecos, Terrell39 min
May 4, 8:23 PM CDTFlash Flood WarningMAFTerrell3 hr
May 4, 8:27 PM CDTSevere Thunderstorm WarningMAFReagan63 min
May 4, 8:30 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFTerrell14 min
May 4, 8:43 PM CDTSpecial Weather StatementMAFTerrell47 min
May 5, 2:12 AM CDTFire Weather WatchMAFBrewster, Culberson, Jeff Davis, Loving, Presidio, Reeves11 hr
May 5, 1:38 PM CDTFire Weather WatchMAFBrewster, Culberson, Jeff Davis, Loving, Presidio, Reeves37 hr
May 5, 1:38 PM CDTRed Flag WarningMAFBrewster, Culberson, Jeff Davis, Loving, Presidio, Reeves31 hr
May 5, 4:50 PM CDTSpecial Weather StatementMAFPecos25 min
May 5, 5:17 PM CDTSpecial Weather StatementMAFPecos28 min
May 5, 5:32 PM CDTFlash Flood WarningMAFPecos3 hr
May 5, 5:45 PM CDTSpecial Weather StatementMAFPecos30 min

Nearby

Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.